Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 7, 2000

Insulin Pumps

Question from California, USA:

Our daughter (age 13) has been on the insulin pump for two months. Periodically (at times, every other day) she has an "unexplained" high (over 350) not caused by food (often before a meal). She takes a bolus to compensate for the high but it can take an hour-and-a-half or more to return to normal (which often means delaying a meal in order to make sure she is getting insulin). After that episode, things seem to continue working well. Through discussions with the pump support people and our diabetes educator we think it may be either site related (some sort of absorption problem -- her thinness, for example) or hormonal (puberty related, though she has not had her first period yet). While we've had bent cannulas and sets that simply needed to be changed because they didn't respond to a bolus, the episodes I just mentioned eventually resolve without a set change. Any ideas about the cause?

Answer:

It’s possible she may have some intermittent clogging or kinking of the catheters — at the insertion site or if these episodes occur when she is using a very low infusion rate. Changing sites may help. Using a different type of catheter sometimes also helps.

SB